Georgia, 2010

Hail and Damaging Winds in Georgia, March 28, 2010

March 28, 2010 · NWS FFC · 23 events in 19 counties and zones

, while also taking on an increasingly negative tilt. A strong cold front accompanied the upper trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$219,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A full-latitude trough was deepening across the eastern U.S., while also taking on an increasingly negative tilt. A strong cold front accompanied the upper trough. Considerable shear and dynamics were noted with the system. While several tornado warnings were issued and a number of at least moderate circulations were evident on Doppler radar with some of the storms during this event, large hail was clearly the dominant severe weather type with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 28, 4:30 AM EST, 8 hours 55 minutes earlier.

Area forecast discussion, Mar 28, 4:30 AM EST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN MAR 28 2010

.SHORT TERM /TODAY THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW THE COLD FRONT PUSHING INTO WESTERN SECTS
OF THE STATE THIS AFTERNOON...THEN EAST OF THE COUNTY WARNING
AREA BY MIDNIGHT. SHOULD SEE INITIAL BAND OF SHOWERS/TSTORMS AHEAD
OF THE FRONT AFFECT MAINLY NORTH AND WEST GEORGIA THIS
MORNING...THEN PERHAPS GETTING INTO A BREAK EARLY AFTERNOON AS A
DRY SLOT WORKS INTO THE AREA. HOWEVER...EXPECT REDEVELOPMENT OF
SHOWERS/TSTORMS LATER THIS AFTERNOON/EVENING AS THE FRONT MOVES
EAST ACROSS THE STATE. SPC STILL OUTLOOKING MUCH OF THE AREA FOR
SLIGHT RISK OF SEVERE STORMS TODAY WITH MODEL LIFTED INDICES PROGD
IN THE ZERO TO MINUS 3 RANGE AND CAPES 500 OR BETTER...ESPECIALLY
OVER CENTRAL AND EAST GEORGIA. DAMAGING WINDS AND HAIL CONTINUE TO
BE THE MAIN THREATS...HOWEVER ISOLATED TORNADOES CAN NOT BE
COMPLETELY RULED OUT WITH STRONG LOW LEVEL SHEAR EXPECTED TO
DEVELOP OVER EAST SIDE OF THE STATE. LOOK FOR PRECIP TO TAPER OFF
FROM THE WEST DURING THE EVENING AS THE FRONT PUSHES ACROSS EAST
GEORGIA INTO THE CAROLINAS...BUT SUSPECT WILL SEE LINGERING
SHOWERS LATE TONIGHT INTO MONDAY MAINLY ACROSS NORTH GEORGIA IN
WRAP-AROUND. THE SYSTEM PULLS FAR ENOUGH AWAY FROM THE STATE TO
END ALL MENTION OF PRECIP BY TUESDAY. HIGH PRESSURE AND A MUCH
DRIER AIRMASS BUILDS INTO THE STATE BEHIND IT.

MODEL NUMBERS CLOSE ON TEMPS THROUGH MUCH OF THE PERIOD AND PLAN
TO USE A MAV/MET BLEND AS A GENERAL RULE.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE REMAINS THE DOMINATE FEATURE OVER THE SOUTHEAST U.S.
THROUGH MUCH OF THE PERIOD. DRY CONDITIONS AND WARMING TEMPERATURES
LOOK TO BE THE RULE. EXTENDED PROGS STILL INDICATING TEMPS WELL
ABOVE NORMAL WITH AFTERNOON HIGHS RUNNING SOME 10 DEGREES ABOVE
BY THE END OF THE WORK WEEK.

&&

.AVIATION...
NAM HAS DONE A GOOD JOB DEPICTING THE LINE OF SHOWERS/ISOLATED TSTMS
DEVELOPING AHEAD OF THE COLD FRONT.  SHRA WILL PUSH INTO CSG-ATL
AREA TAF SITES BY 11Z...WITH CIGS IN LOW MVFR BUT BELIEVE THEY WILL
NOT DROP INTO IFR.  NAM SHOWING A DRY SLOT WORKING ACROSS THE TAF
SITES THIS AFTERNOON WITH A BREAK IN STORMS BEFORE TSTM POSSIBLE
MAINLY 20-24Z.  SHRA SHOULD TAPER OFF BETWEEN 02-04Z.  MVFR CIGS
THIS MORNING AND AFTERNOON...WITH SOME VFR POSSIBLE...SATURATED
GROUNDS WILL KEEP MVFR THROUGH THE OVERNIGHT PERIODS.  SURFACE FRONT
WILL PUSH THROUGH THE AREA BETWEEN 20Z-21Z...AND WIND WILL SHIFT
FROM SE WITH SUSTAINED 10-12KTS GUSTS TO 22 KTS TO SW 14G20KT.
WINDS WILL CONTINUE TO SHIFT WEST BEHIND THE FRONT AFTER 03Z...WITH
CONTINUED 12G18KTS THROUGH MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  47  64  41  70 /  80  40  20  10   5
ATLANTA         64  45  53  40  66 /  70  20  10   5   5
BLAIRSVILLE     56  45  46  36  61 / 100  30  20  10   5
CARTERSVILLE    64  45  53  38  66 /  80  20  20   5   5
COLUMBUS        71  47  62  41  70 /  50  20   5   5   5
GAINESVILLE     61  46  53  40  67 /  80  30  20  10   5
MACON           70  46  65  40  72 /  60  40   5   5   5
ROME            65  47  53  40  67 /  80  20  20   5   5
PEACHTREE CITY  66  42  55  38  68 /  60  20   5   5   5
VIDALIA         73  54  68  45  70 /  60  60  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Mar 28, 12:39 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT SUN MAR 28 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
139 PM EDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.SYNOPSIS...
A COLD FRONT WILL APPROACH WEST GEORGIA THIS AFTERNOON...THEN
PUSHING ACROSS NORTH AND CENTRAL GEORGIA DURING THE EVENING HOURS.

.PRIMARY HAZARDS...
DAMAGING WIND AND HAIL WILL BE THE MAIN THREATS ACROSS NORTH AND
CENTRAL GEORGIA. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE....MAINLY
OVER PORTIONS OF EAST CENTRAL GEORGIA DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS.

.DISCUSSION...
AHEAD OF AN APPROACHING COLD FRONT... A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. A WARM...MOIST SOUTHERLY WIND FLOW WILL
INCREASE INSTABILITIES DURING THE AFTERNOON...WITH LIFTED INDICES IN
THE 0 TO -3 RANGE AND CAPES GREATER THAN 500. AS THE LINE OF STORMS
MOVE ACROSS THE AREA... A FEW EMBEDDED THUNDERSTORMS COULD BECOME
SEVERE... MAINLY BETWEEN 4 AND 8 PM WHEN THE INSTABILITIES WILL BE
MORE FAVORABLE FOR STRONG STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS NORTH AND CENTRAL GEORGIA.

In the hours before

Special weather statement, Mar 28, 9:26 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 AM EDT SUN MAR 28 2010

GAZ011-019-281515-
1026 AM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR WIND GUST TO 35 MPH AND FREQUENT
LIGHTNING IN FLOYD AND CHATTOOGA COUNTIES UNTIL 1115 AM EDT...

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF COOSA...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS OF 35 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS PARTS OF FLOYD AND CHATTOOGA
COUNTIES THROUGH 1100 AM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE COOSA...CHATTOOGAVILLE...HOLLAND...TIDINGS AND
ARMUCHEE.
Special weather statement, Mar 28, 9:29 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 AM EDT SUN MAR 28 2010

GAZ011-019-281515-
1029 AM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR WIND GUST TO 35 MPH AND FREQUENT
LIGHTNING IN FLOYD AND CHATTOOGA COUNTIES UNTIL 1115 AM EDT...

AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF COOSA...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS OF 35 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS PARTS OF FLOYD AND CHATTOOGA
COUNTIES THROUGH 1100 AM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE COOSA...CHATTOOGAVILLE...HOLLAND...TIDINGS AND
ARMUCHEE.
Special weather statement, Mar 28, 11:32 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1232 PM EDT SUN MAR 28 2010

GAZ001-002-281700-
1232 PM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN SOUTHERN DADE
AND WALKER COUNTIES UNTIL 100 PM EDT...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLOUDLAND CANYON STATE PARK...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 MPH AND PEA-SIZED HAIL WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE
LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Mar 28, 12:53 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
153 PM EDT SUN MAR 28 2010

GAZ002-011-281815-
153 PM EDT SUN MAR 28 2010

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLOUDLAND...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS NORTHERN
CHATTOOGA AND SOUTHERN WALKER COUNTIES THROUGH 215 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE MENLO...CLOUDLAND...
SUMMERVILLE...TRION...CENTER POST...SUBLIGNA...LAFAYETTE...
LINWOOD...VILLANOW...SUTTLES MILL AND NAOMI.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Mar 28, 1:16 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT SUN MAR 28 2010

GAZ004-281845-
216 PM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME-SIZED HAIL AND WIND GUSTS
TO 40 MPH IN WHITFIELD COUNTY UNTIL 245 PM EDT...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCKY FACE...MOVING EAST AT 35 MPH.

THIS STORM WILL AFFECT ROCKY FACE...THE NORTH SIDE OF DALTON...AND
DANVILLE.

WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

19

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Whitfield

When
March 28, 1:25 PM EST to 1:32 PM EST
Where
Whitfield County, Rocky Face to Dawnville
Measured
1 in hail
Reported by
Public
Coordinates
34.800, -85.030

Several reports of quarter-sized hail were received from the public across the central part of the county from Rocky Face to Dawnville. An amateur radio operator reported a heavy accumulation of hail along U.S. Highway 76 on the north side of Dalton.

Thunderstorm Wind, Whitfield

When
March 28, 1:26 PM EST to 1:32 PM EST
Where
Whitfield County, Rocky Face to Dawnville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.800, -85.030

Amateur radio operators reported that several trees were down across the county, especially across the north part of Dalton.

Hail, Murray

When
March 28, 1:50 PM EST to 2:10 PM EST
Where
Murray County, 5 mi W of Chatsworth to 6 mi ENE of Crandall
Measured
1.75 in hail
Property damage
$45,000
Reported by
Public
Coordinates
34.770, -84.858

The public observed golf ball-sized hail near Eton and quarter-sized hail west of Chatsworth. Radar data suggests that at least quarter-sized hail continued east to northeast of Eton to near Conasauga Lake on the eastern border of the county.

Thunderstorm Wind, Murray

When
March 28, 1:50 PM EST to 1:55 PM EST
Where
Murray County, 1 mi WSW of Cisco to 1 mi E of Cisco
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.944, -84.746

The Murray County 911 Center reported that three trees were down in the Cisco area.

Hail, Fannin

When
March 28, 2:32 PM EST to 2:37 PM EST
Where
Fannin County, 10 mi W of Blue Ridge to Mc Caysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.870, -84.496

A storm spotter observed quarter-sized hail near Epworth. Radar data suggests that hail of similar size likely continued northeast to near the Tennessee border and the city of McCaysville.

Hail, Carroll

When
March 28, 5:02 PM EST to 5:05 PM EST
Where
Carroll County, 1.5 mi NNW of Temple to 1.5 mi N of Temple
Measured
0.75 in hail
Reported by
Public
Coordinates
33.750, -85.040

The public observed penny-sized hail near Temple.

Hail, Putnam

When
March 28, 6:00 PM EST to 6:12 PM EST
Where
Putnam County, 6 mi SE of Eatonton to 3.41 mi E of Turnwold
Measured
1.75 in hail
Property damage
$26,000
Reported by
County Official
Coordinates
33.259, -83.306

The Putnam County 911 Center reported golf ball-sized hail approximately six miles southeast of Eatonton. The public observed quarter-sized hail on the Putnam county sided of Reynolds Plantation on Lake Oconee.

Hail, Clayton

When
March 28, 6:03 PM EST to 6:08 PM EST
Where
Clayton County, 2.9 mi WSW of Lovejoy to 2 mi NE of Lovejoy
Measured
0.88 in hail
Reported by
Public
Coordinates
33.414, -84.367

The public observed hail ranging in size from dimes to near quarters.

Hail, Henry

When
March 28, 6:04 PM EST to 6:09 PM EST
Where
Henry County, 4 mi NW of Hampton to 4 mi NNE of Hampton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.421, -84.329

The Henry County Emergency Management Director relayed a report of penny to nickel-sized hail in the extreme southwest part of the county just north of Hampton.

Hail, Pike

When
March 28, 6:20 PM EST to 6:22 PM EST
Where
Pike County, 2.1 mi SSW of Molena to 1.8 mi S of Molena
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.992, -84.514

An amateur radio operator observed penny-sized hail in the far southwest corner of the county near the Upson county line, south of Molena.

Hail, Greene

When
March 28, 6:28 PM EST to 6:36 PM EST
Where
Greene County, 1 mi SW of Siloam to Daniel Spgs
Measured
1 in hail
Reported by
Public
Coordinates
33.520, -83.092

The public observed quarter-sized hail in the Siloam area.

Hail, Lamar

When
March 28, 6:35 PM EST to 6:54 PM EST
Where
Lamar County, Aldora to 2.5 mi N of Johnstonville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.050, -84.180

The public observed a considerable amount of penny to nickel-sized hail in the Barnesville area. The ground was covered in some locations.

Hail, Upson

When
March 28, 6:40 PM EST to 6:59 PM EST
Where
Upson County, 4 mi SW of Thomaston to The Rock
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.859, -84.379

The Upson County Emergency Management Director reported that dime to nickel-sized hail covered the ground at many locations across the county from southwest of Thomaston to The Rock. The most significant reports of hail were received from the northeast part of the county between Thomaston and The Rock.

Hail, Taliaferro

When
March 28, 6:41 PM EST to 6:44 PM EST
Where
Taliaferro County, 1.5 mi WNW of Lyneville to Carters Grove
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
33.638, -82.954

The public observed golf ball-sized hail in the far northern part of the county between Lyneville and Carters Grove.

Hail, Wilkes

When
March 28, 6:44 PM EST to 7:06 PM EST
Where
Wilkes County, 3.7 mi WNW of Tyrone to 1.9 mi NW of Delhi
Measured
1.75 in hail
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.691, -82.930

The Wilkes County Emergency Management Director relayed reports of golf ball-sized hail from the Rayle area. Radar data suggests that quarter to golf ball-sized hail likely fell from just west-northwest of Tyrone along the Taliaferro county line, where golf ball-sized hail was also observed, to the northeast corner of the county, just north of Delhi.

Hail, Cherokee

When
March 28, 7:00 PM EST to 7:03 PM EST
Where
Cherokee County, 2 mi WSW of Canton to 0.28 mi WNW of Canton
Measured
0.75 in hail
Reported by
Public
Coordinates
34.219, -84.512

The public observed penny-sized hail on Georgia Highway 140 near East Cherokee Street in the Canton area.

Hail, Warren

When
March 28, 7:50 PM EST to 8:06 PM EST
Where
Warren County, 3.5 mi E of Jewell to 3.3 mi NE of Reese
Measured
1.25 in hail
Reported by
County Official
Coordinates
33.300, -82.719

The Warren County 911 Center relayed a report of half dollar-sized hail from the far southern part of the county.

Hail, Glascock

When
March 28, 7:54 PM EST to 7:59 PM EST
Where
Glascock County, 5 mi NW of Gibson to 5.5 mi N of Gibson
Measured
1.25 in hail
Reported by
County Official
Coordinates
33.281, -82.661

The Glascock County 911 Center relayed a report of half-dollar-sized hail from the far northern part of the county near the Warren county line.

Hail, Putnam

When
March 28, 7:56 PM EST to 7:59 PM EST
Where
Putnam County, 4 mi SE of Warfield to 5 mi ESE of Warfield
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.259, -83.331

A storm spotter observed golf ball-sized hail in the southeast part of the county, southeast of Warfield.

Funnel Cloud, Warren

When
March 28, 8:22 PM EST to 8:24 PM EST
Where
Warren County, 3.6 mi ENE of Jewell to 5 mi ENE of Jewell
Reported by
Public
Coordinates
33.320, -82.722

The public observed a funnel cloud in the Beall Springs area in far southwestern Warren county. A tornado warning was in effect at the time and there was clear indication of a strong circulation on the Doppler radar.

Hail, Hancock

When
March 28, 8:46 PM EST to 9:01 PM EST
Where
Hancock County, 1 mi N of Devereux to 3 mi NW of Sparta
Measured
1.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.234, -83.080

The Hancock County Emergency Management Director relayed a report of golf ball-sized hail from the western part of the county, northwest of Sparta. The public observed golf ball-sized hail just north of Devereux, also in western Hancock county.

Hail, Jones

When
March 28, 9:06 PM EST to 9:24 PM EST
Where
Jones County, Round Oak to 2 mi N of Gray
Measured
0.75 in hail
Reported by
Public
Coordinates
33.100, -83.620

The public observed penny-sized hail in the Gray area. Radar data suggests that similar size hail likely fell from two separate storms, one that tracked across the far northern part of the county near Round Oak and another that tracked across the central part of the county later, just north of Gray.

Hail, Bibb

When
March 28, 9:11 PM EST to 9:15 PM EST
Where
Bibb County, 7 mi NW of Macon to Arkwright
Measured
1.75 in hail
Property damage
$125,000
Reported by
Public
Coordinates
32.892, -83.735

Several reports of hail ranging in size from pennies to golf balls were received from the public and one trained storm spotter from the far north and northeast part of the county, near Lake Wildwood and Wesleyan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221387, 221390, 221396, 221398, 221411, 222214, 221422, 221702, 221704, 221710, 221708, 221912, 221712, 221709, 221711, 222212, 222152, 222155, 221915, 221914, 222146, 222168, 222163.